Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 43, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 22, 2004, 10:54 PM CDT for Gage County, Jefferson County, Nebraska. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 10:54 PM CDT (03:54 UTC)
- Expired
- May 23, 2004, 12:00 AM CDT
- In force
- 66 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Gage County, NE, Jefferson County, NE
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 11:02 PM CDT | TORNADO | 7 W Beatrice, NE | |
| May 22, 11:02 PM CDT | TORNADO | 7 W Beatrice, NE | |
| May 22, 11:02 PM CDT | TORNADO | 7 W Beatrice, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
| May 22, 10:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 230354 TOROAX NEC067-095-230500- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 1053 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... GAGE COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF BEATRICE EASTERN JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL MIDNIGHT CDT * AT 1048 PM CDT...RADAR INDICATED A SEVERE STORM WITH A DEVELOPING TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 4 MILES SOUTHEAST OF PLYMOUTH...OR ABOUT 10 MILES WEST OF BEATRICE...MOVING EAST AT 30 MPH. LAW ENFORCEMENT REPORTED A TORNADO NEAR PLYMOUTH WITH THIS THUNDERSTORM. * LOCATIONS IMPACTED INCLUDE... BEATRICE FILLEY VIRGINIA HARBINE IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. LAT...LON 4033 9698 4016 9708 4014 9646 4037 9646 $$ DEWALD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 1:50 PM CDT, 9 hours 4 minutes earlier.
Area forecast discussion, May 22, 1:50 PM CDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 150 PM CDT SAT MAY 22 2004 .DISCUSSION... PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT. REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO ADJUSTMENTS PLANNED. OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH NEXT FRONT AND UPPER WAVE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY COUNTIES NORTHWARD. IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY NORTHWARD. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. FOBERT
Hazardous weather outlook, May 22, 5:10 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SAT MAY 22 2004 IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500- BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON- MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON- THURSTON-WASHINGTON- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER WILL BE REQUIRED THIS EVENING. IAZ079-080-090-091-NEZ065>068-078-088>093-230500- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL LAST INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING. NEZ011-012-016>018-230500- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING. FOBERT
In the hours before
Local storm report, May 22, 10:15 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1015 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL UNION 40.81N 95.92W
05/22/2004 1.00 INCH CASS NE AMATEUR RADIO
&&
JBLocal storm report, May 22, 10:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1017 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM TORNADO 3 NE MURRAY 40.95N 95.89W
05/22/2004 CASS NE TRAINED SPOTTER
&&
JBLocal storm report, May 22, 10:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1018 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD DORCHESTER 40.65N 97.11W
05/22/2004 SALINE NE EMERGENCY MNGR
LOCAL FLOODING REPORTED
&&
JBLocal storm report, May 22, 10:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1034 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST UNION 40.81N 95.92W
05/22/2004 80 MPH CASS NE AMATEUR RADIO
TREES DOWN AND POWER OUT IN UNION.
1000 PM FLOOD MADISON 41.83N 97.46W
05/22/2004 MADISON NE EMERGENCY MNGR
HIGHWAY 32 EAST CLOSED
1000 PM TSTM WND DMG MURDOCK 40.93N 96.28W
05/22/2004 CASS NE PUBLIC
TREES DOWN AND POWER LINES DOWN
1005 PM FLOOD DODGE 41.72N 96.88W
05/22/2004 DODGE NE FIRE DEPT/RESCUE
MAJOR FLOODING IN CITY OF DODGE SPUR 27A IS UNDER WATER.
1012 PM TSTM WND DMG FIRTH 40.53N 96.60W
05/22/2004 LANCASTER NE AMATEUR RADIO
ENTIRE TOWN OF FIRTH BLOCKED OFF WITH DEBRIS, UPROOTED
TREES AND BUILDINGS.
&&
JBLocal storm report, May 22, 10:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1045 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1017 PM HAIL 1 SW GLENWOOD 41.04N 95.76W
05/22/2004 0.75 INCH MILLS IA AMATEUR RADIO
1022 PM HAIL GLENWOOD 41.05N 95.74W
05/22/2004 1.00 INCH MILLS IA AMATEUR RADIO
1020 PM HAIL 2 E GLENWOOD 41.05N 95.70W
05/22/2004 0.75 INCH MILLS IA AMATEUR RADIO
1015 PM TSTM WND DMG 5 N THURMAN 40.89N 95.75W
05/22/2004 FREMONT IA AMATEUR RADIO
80 TO 100 MPH WINDS. SEMI BLOWN OVER ON I-29 MILE MARKER
23 NEAR BARTLETT IOWA. 5,000 TO 10,000 DAMAGE.
1036 PM TSTM WND GST 8 N FAIRBURY 40.26N 97.18W
05/22/2004 60 MPH JEFFERSON NE EMERGENCY MNGR
1036 PM TSTM WND GST 8 N FAIRBURY 40.26N 97.18W
05/22/2004 60 MPH JEFFERSON NE EMERGENCY MNGR
&&
JBLocal storm report, May 22, 10:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1053 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL ESE GLENWOOD 41.05N 95.74W
05/22/2004 1.00 INCH MILLS IA AMATEUR RADIO
1024 PM TORNADO 1 W PLYMOUTH 40.30N 97.01W
05/22/2004 JEFFERSON NE EMERGENCY MNGR
1024 PM HAIL 1 W PLYMOUTH 40.30N 97.01W
05/22/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
DIME TO QUARTER SIZE HAIL FROM 4 NORTH OF FAIRBURY TO 3
WEST OF FAIRBURY
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:01 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 59 min |
| May 22, 7:13 PM CDT | Tornado Warning | OAX | Dodge, Washington | 62 min |
| May 22, 7:19 PM CDT | Tornado Warning | OAX | Jefferson, Saline | 56 min |
| May 22, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 64 min |
| May 22, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 23 min |
| May 22, 8:09 PM CDT | Tornado Warning | OAX | Gage, Lancaster | 66 min |
| May 22, 8:20 PM CDT | Tornado Warning | OAX | Saline | 10 min |
| May 22, 8:38 PM CDT | Tornado Warning | OAX | Saline | 67 min |
| May 22, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 49 min |
| May 22, 9:01 PM CDT | Flash Flood Warning | OAX | Douglas, Washington | 6 hr |
| May 22, 9:05 PM CDT | Tornado Warning | OAX | Otoe | 55 min |
| May 22, 9:18 PM CDT | Tornado Warning | OAX | Gage, Lancaster | 57 min |
| May 22, 9:31 PM CDT | Tornado Warning | OAX | Jefferson | 29 min |
| May 22, 9:33 PM CDT | Flash Flood Warning | OAX | Lancaster, Saline | 6 hr |
| May 22, 9:35 PM CDT | Tornado Warning | OAX | Cass | 40 min |
| May 22, 9:45 PM CDT | Tornado Warning | OAX | Saline | 45 min |
| May 22, 10:02 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 58 min |
| May 22, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 23 min |
| May 22, 10:13 PM CDT | Flash Flood Warning | OAX | Dodge | 6 hr |
| May 22, 10:16 PM CDT | Flash Flood Warning | OAX | Madison | 6 hr |
| May 22, 10:17 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster | 43 min |
| May 22, 10:22 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 38 min |
| May 22, 10:23 PM CDT | Flash Flood Warning | OAX | Stanton | 6 hr |
| May 22, 10:30 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 60 min |
| May 22, 10:31 PM CDT | Flash Flood Warning | OAX | Otoe | 6 hr |
| May 22, 11:02 PM CDT | Flash Flood Warning | OAX | Gage | 6 hr |
| May 22, 11:09 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Lancaster, Otoe | 66 min |
| May 22, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 64 min |
| May 23, 12:00 AM CDT | Flash Flood Warning | OAX | Pierce | 4 hr |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.